Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 9, 2014, 2:08 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2014, 2:08 AM CDT (07:08 UTC)
- Expired
- Jul 9, 2014, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
483
WGUS54 KHUN 090708
FFWHUN
ALC059-079-091000-
/O.NEW.KHUN.FF.W.0031.140709T0708Z-140709T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 AM CDT WED JUL 9 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
SOUTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 500 AM CDT
* AT 205 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS WESTERN FRANKLIN COUNTY. UP TO ONE INCH OF RAIN
HAS ALREADY FALLEN ACROSS WESTERN FRANKLIN COUNTY. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUSSELLVILLE...MOULTON...RED BAY...PHIL CAMPBELL...BELGREEN...
VINA...HODGES...MT HOPE...DEMPSEY AND ISBELL.
THROUGH THE LATE NIGHT...ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE
INCHES ARE POSSIBLE ACROSS FRANKLIN AND SOUTHWESTERN LAWRENCE
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3458 8814 3456 8722 3430 8724 3431 8795
3432 8817
$$
RSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:57 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 9, 12:57 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1257 AM CDT WED JUL 9 2014 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 1111 PM CDT TUE JUL 8 2014/ SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE TN VALLEY THIS EVENING. THE MAJORITY OF THE LIGHTING IS STAYING OFF IN NW AL AND BACK INTO MS...AND THE INTENSITY HAS ALSO RECENTLY DROPPED OFF. THE ROUND OF STORMS THIS AFTERNOON PLACED A STABLE LAYER ACROSS THE AREA...SO THE MAIN THREAT WITH THIS ROUND OF STORMS HAS BEEN THE FLASH FLOODING POTENTIAL. RECEIVING REPORTS OF RAIN GAUGES CATCHING UP TO 4 INCHES OF RAIN IN FLORENCE TODAY. ESTIMATES OF 5-6" OF RAIN FELL IN PARTS OF EASTERN LAUDERDALE COUNTY TODAY. THE STORM COMPLEX WILL CONTINUE TO SLIDE ESE OVERNIGHT. AS FOR THE GRIDS...MADE ADJUSTMENTS TO THE CLOUD COVER...POPS...DEWPOINTS AND TEMPS. THE FIRST ROUND OF STORMS COOLED US OFF A BIT. WE MAY NOT COOL MUCH FURTHER BUT DROPPED THE OVERNIGHT TEMPS BY A DEGREE OR TWO. INCREASED THE CLOUD COVER WITH THE INCOMING COMPLEX AND CURRENT TENDS AND ADJUSTED THE DEWPOINTS TO ACCOUNT FOR CURRENT TRENDS AS WELL. INCREASED THE POPS IN NW AL AS THE COMPLEX CONTINUES TO DIP SOUTH INTO AL. JMS && .AVIATION... FOR 06Z TAFS...DESPITE WIDESPREAD SHRA/EMBEDDED TSRA...CIGS WILL REMAIN PREDOMINATELY VFR /5 KFT/ THROUGH THE EARLY MORNING HOURS. TEMPORARY DROPS TO MVFR CIGS/IFR VSBY ARE PSBL IN HEAVIER PCPN. THREAT FOR SHRA/TSRA WILL PERSIST TOMORROW AS COLD FRONT SLOWLY SAGS SWD INTO THE REGION. CONDS WILL IMPROVE WITH ADVECTION OF DRIER AIR SWD AFTER 10/00Z. JMS/DD && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 8:36 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 836 PM CDT TUE JUL 8 2014 ALZ001>010-016-TNZ076-096-097-091015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 836 PM CDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... STORMS WILL BECOME MORE NUMEROUS OVERNIGHT AS A FRONT MOVES CLOSER TO THE AREA. SOME THUNDERSTORMS COULD STILL BE STRONG TO SEVERE...CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. AREAS IN SOUTHERN MIDDLE TENNESSEE HAVE THE HIGHEST CHANCE OF RECEIVING THE STRONGEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT PROGRESSES SOUTHWARD ACROSS THE AREA. THE THREAT FOR STRONG STORMS WILL CONTINUE...WITH STRONG GUSTY WINDS AND TORRENTIAL RAINFALL AS THE PRIMARY THREATS. STORMS MAY LINGER INTO THURSDAY MAINLY FOR SOUTHERN PORTIONS OF THE AREA...BUT THE THREAT FOR STRONG STORMS WILL DIMINISH. MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED FOR THE AREA ON SATURDAY AND SUNDAY AS A WARM AND HUMID AIRMASS MOVES BACK INTO THE REGION. ANY STORMS WILL LIKELY BE SMALL AND BRIEF. CHANCES FOR STORMS WILL INCREASE A LITTLE BY MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 8:30 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT TUE JUL 8 2014
ALZ001-090200-
LAUDERDALE AL-
830 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 900 PM CDT...
AT 829 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEXINGTON...OR 18 MILES NORTHEAST OF FLORENCE...MOVING SOUTHEAST AT
15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. JOSEPH...ANDERSON...
WHITEHEAD...CENTER STAR...ELGIN...KINGTOWN AND GREEN HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8725 3483 8721 3480 8735 3480 8743
3481 8746 3481 8748 3483 8752 3483 8755
3500 8766 3501 8745
TIME...MOT...LOC 0129Z 320DEG 14KT 3497 8742
RSBSpecial weather statement, Jul 8, 11:39 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CDT TUE JUL 8 2014
ALZ001>004-090530-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1139 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
WESTERN LAWRENCE...SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 1230 AM CDT...
AT 1137 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TUSCUMBIA. OTHER STORMS COVERED AN AREA FROM SOUTH OF MUSCLE3 SHOALS
TO MOULTON. MOVEMENT OF THIS ACTIVITY IS TO THE SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...TOWN CREEK...
LITTLEVILLE...LEIGHTON...COURTLAND...NORTH COURTLAND AND COLBERT
HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. LIGHTNING CAN
STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3484 8787 3480 8782 3479 8776 3479 8773
3477 8771 3470 8728 3437 8735 3462 8798
TIME...MOT...LOC 0437Z 295DEG 24KT 3470 8782
RSBLocal storm report, Jul 8, 11:53 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 PM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLASH FLOOD 1 E FLORENCE 34.80N 87.66W
07/08/2014 LAUDERDALE AL EMERGENCY MNGR
A CAR WAS SWEPT OFF THE ROAD AT VETERANS DR AND COMMERCE
ST WHEN A SMALL CREEK NEARBY OVERFLOWED ITS BANKS.
PASSENGERS INSIDE ESCAPED WITHOUT INJURY.
&&
JMSSpecial weather statement, Jul 8, 11:59 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1159 PM CDT TUE JUL 8 2014
ALZ001-002-090600-
LAUDERDALE AL-COLBERT AL-
1159 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 100 AM CDT...
AT 1156 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF VERY STRONG
THUNDERSTORMS NEAR IUKA...MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
CLUSTER OF STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...J P COLEMAN STATE PARK...
CHEROKEE...ST. FLORIAN...UNDERWOOD-PETERSVILLE...WATERLOO...WRIGHT
AND EASTPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS CLUSTER OF STORMS HAS PASSED.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
CLUSTER OF STORMS. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.
&&
LAT...LON 3497 8758 3476 8762 3483 8787 3470 8794
3475 8811 3479 8811 3489 8810 3492 8816
3497 8818
TIME...MOT...LOC 0456Z 274DEG 21KT 3485 8816
09Special weather statement, Jul 9, 2:00 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 AM CDT WED JUL 9 2014
ALZ002-003-090745-
COLBERT AL-FRANKLIN AL-
200 AM CDT WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 245 AM CDT...
AT 158 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF RED BAY...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...PHIL CAMPBELL...LITTLEVILLE...BELGREEN...
VINA...HODGES...LITTLE BEAR CREEK RESERVOIR...CROOKED OAK AND SRYGLEY
CHURCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. FREQUENT LIGHTNING
IS ALSO OCCURRING WITH THIS STORM. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.
LOCALLY HEAVY RAINFALL OCCURRING IN THIS STORM...MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3446 8816 3469 8807 3455 8753 3442 8753
3430 8758 3431 8768 3431 8777 3432 8817
TIME...MOT...LOC 0658Z 289DEG 27KT 3451 8805
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:59 PM CDT | Special Weather Statement | HUN | Lauderdale | 31 min |
| Jul 8, 8:30 PM CDT | Special Weather Statement | HUN | Lauderdale | 30 min |
| Jul 8, 8:57 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 8, 9:56 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 8, 11:39 PM CDT | Special Weather Statement | HUN | Colbert, Lawrence | 51 min |
| Jul 8, 11:57 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jul 8, 11:59 PM CDT | Special Weather Statement | HUN | Lauderdale | 61 min |
| Jul 9, 12:59 AM CDT | Flash Flood Warning | HUN | Lauderdale | 2 hr |
| Jul 9, 2:00 AM CDT | Special Weather Statement | HUN | Franklin | 45 min |
| Jul 9, 3:00 AM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Jul 9, 5:00 AM CDT | Areal Flood Warning | HUN | Franklin, Lawrence | 60 min |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.